Alert archive / Pennsylvania / Special Weather Statements in 2022
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Oct 17, 2022, 4:26 PM EDT for Chester County, Delaware County, Montgomery County, Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2022, 4:26 PM EDT (20:26 UTC)
- Expired
- Oct 17, 2022, 5:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Philadelphia/Mount Holly
- Hail
- 0.25 in
- Wind
- 40
Counties Chester County, PA, Delaware County, PA, Montgomery County, PA
The radar
The Philadelphia radar (KDIX), 103 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690
WWUS81 KPHI 172026
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
426 PM EDT Mon Oct 17 2022
DEZ001-PAZ070-071-101>104-172115-
New Castle DE-Eastern Montgomery PA-Western Montgomery PA-
Delaware PA-Western Chester PA-Eastern Chester PA-Philadelphia PA-
426 PM EDT Mon Oct 17 2022
...A few strong thunderstorms will impact portions of northwestern
New Castle, Montgomery, Chester, northern Philadelphia and central
Delaware Counties through 515 PM EDT...
At 426 PM EDT, Doppler radar was tracking a few thunderstorms near
Marshallton, or 7 miles west of West Chester, moving northeast at 45
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Philadelphia, West Chester, Norristown, Phoenixville, Lansdale, West
Norriton, East Norriton, Coatesville, Westtown, Downingtown,
Conshohocken, Hatboro, Souderton, Ambler, Kennett Square,
Collegeville, Oxford, Royersford, Jenkintown and Narberth.
This includes the following highways...
Pennsylvania Turnpike between mile markers 310 and 345.
Northeast Extension between mile markers 21 and 34.
Interstate 76 in Pennsylvania between mile markers 327 and 340.
Interstate 476 in Pennsylvania between mile markers 4 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3975 7572 3974 7604 3994 7590 4033 7535
4010 7498
TIME...MOT...LOC 2026Z 234DEG 38KT 3993 7574
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
POWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Oct 17, 4:01 PM EDT, 25 minutes earlier.
Area forecast discussion, Oct 17, 4:01 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
401 PM EDT Mon Oct 17 2022
.SYNOPSIS...
A cold front crosses the area this afternoon to evening with some
showers and perhaps a couple thunderstorms. Low pressure meanders
from the eastern Great Lakes to near James Bay Canada through later
on Wednesday, bringing dry and chilly air into our region. High
pressure will build up from the southwest Thursday, before becoming
more centered to our east and northeast Friday and into the weekend,
allowing for a gradual warming trend.
&&
.NEAR TERM /THROUGH TUESDAY/...
Broken line of showers and a few thunderstorms has developed early
this afternoon, extending from Chester to Warren County PA at 3 PM.
This will continue pushing eastward, reaching Wilmington to
Philadelphia to Caldwell around 5 PM, then possibly reaching the
NJ coast around 8 PM or so. Some pea-sized hail was reported with a
stronger cell in Northampton County, and some brief gusty winds of
30 to 40 mph or so cannot be ruled out either with any stronger
thunderstorm. This activity will be supported by the approach of a
cold front, as well as effective bulk shear in the 40-45 kt range.
While some sunshine ahead of the line is allowing temperatures to
creep toward 70, with dewpoints in the mid 50s, CAPE is still quite
limited, maybe pushing 300-500 j/kg over southern NJ, DE and eastern
MD. SPC still has portions of those areas highlighted in a marginal
(5%) risk of severe, with a very small threat of damaging winds if
any stronger cell is able to take advantage of the shear and
develop a bowing signature. Winds in the lowest several thousand
feet are otherwise not very strong, which should help limit the
storms to the sub-severe category. As the cold front sweeps through
this evening, winds will shift to west-northwest but generally be 10
mph or less (stronger offshore and around lower DE Bay), with just a
few lingering showers in eastern Delaware and coastal NJ,
diminishing by morning. Skies will clear to the west overnight with
drier and colder air moving in. Lows will drop into the upper 30s
around the Lehigh Valley, possibly lower if winds can calm, but
thinking the threat for frost is low enough to hold off on an
advisory.
For Tuesday surface high pressure will start to build in from the
southwest, while a vertically-stacked area of low pressure centered
near Georgian Bay continues to circulate the chilliest air of the
season into our region. This will drive some scattered clouds east
of the Appalachians toward the Lehigh Valley Tuesday afternoon, but
otherwise the airmass will be dry with mostly sunny skies. Winds
will be relatively light, but even a 5 to 10 mph breeze will feel a
little chilly combined with highs only in the low to mid 50s for
most of the area...especially after our warm weekend weather.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Through the middle of the week, the main story remains to be the
temperatures that are 5 to 10 degrees below normal for mid-October
with no precipitation expected. Temperatures will remain rather cold
due to the strong, vertically stacked surface and upper-level lows
remaining slowly moving north and east. The strength and placement
of the lows to the west and north of the region will lead to
continued cold air advection into the area. This CAA will suppress
maximum temperatures despite clear to scattered skies being expected
over the short term period. Thus, high temperatures will generally
be in the mid 50s with overnight lows in the mid 30s. Areas north
and west of the I-95 urban corridor, in particular, are likely to
have overnight lows that approach, if not reach, freezing. At least
a Frost Advisory will likely be needed for much of the region
outside of the immediate urban corridor during the overnight
hours.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The low pressure system will continue to slowly push further north
and east through the early part of the long-term period. This will
allow surface high pressure to move into the region. There is some
uncertainty in how quickly the surface high pressure will be able to
move in. While it is currently forecast to begin moving in later on
Thursday, the trend in the model guidance has been for a bit slower
of a progression. This could lead to Friday being another colder day
more similar to Wednesday and Thursday. However, once the high
pressure moves into the region by the weekend, temperatures will
gradually begin to moderate and return towards normal. High
temperatures are expected to be in the 60s to right around 70 by the
weekend and into early next week. Precipitation continues to remain
very unlikely in the long term. Only Monday has a slight chance for
precipitation as a weak low may push in from the south.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Through Tonight...Broken line of showers and isolated thunderstorms
developed around RDG and ABE, lowering CIG to around 030 and
dropping VSBY briefly to 2 to 3 SM. Those cells will continue
tracking eastward, reaching PHL close to 21Z, then reaching the
coast around 00Z or so. Brief low VSBY is most likely impact, but
maybe a 10-20 percent chance for some wind gusts in the 25-35 kt
range at any of the terminals from the ILG to TTN corridor eastward.
Cold front will follow within an hour or so of these showers with a
wind shift to WNW, but nothing strong. Showers will taper off
quickly behind the line this evening with VFR conditions following
the rest of tonight.
Tuesday...VFR. Some low VFR CIGs and maybe a shower along the
immediate coast before dawn, but otherwise clear skies and winds W 5-
10 kt.
Outlook...
Tuesday Night...VFR with clear skies. Southwesterly winds less than
5 knots. High confidence.
Wednesday and Thursday...VFR with increasing clouds through the day
Wednesday and clearing out by Thursday. Southwesterly winds 5 to 10
knots with gusts of 15 to 20 knots possible. Winds become light and
variable overnight each night. Moderate confidence.
Friday and Saturday...VFR with mostly clear skies. Southerly winds
of 5 to 10 knots each day becoming light and variable overnight each
night. Moderate confidence.
&&
.MARINE...
Through Tonight...A line of showers and isolated thunderstorms with
some locally gusty winds will be possible briefly this evening over
the coastal waters between 23Z and 03Z, with just a few lingering
showers overnight. A cold front will follow that line, with winds
shifting to W/NW and picking up to 15-20 kt, locally higher near the
lower Delaware Bay and adjacent ocean areas. That prompted another
Small Craft Advisory from 10 PM to 4 AM for those zones, and went
ahead and extended the SCA for the rest of the ocean waters as well
to cover some possible gusts to 25 kt. Otherwise seas are running
higher up there, in the 5-6 ft range at the buoys; lower at Buoy 9
for now, but that may change tonight.
Tuesday...Lingering 10-15 kt westerly winds with some higher gusts.
Seas and winds should be below SCA criteria by morning, with seas
mainly in the 3-4 ft range over the ocean. Fair weather otherwise.
Outlook...
Tuesday Night through Saturday...Marine headlines unlikely. Wind
gusts are likely to be 20 to 25 knots over the ocean zones daytime
Wednesday and Thursday. Otherwise, seas of 2 to 4 feet are
expected.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 10 PM this evening to 4 AM EDT
Tuesday for ANZ431-454-455.
Small Craft Advisory until 4 AM EDT Tuesday for ANZ450>453.
&&
SYNOPSIS...AKL/Gorse
NEAR TERM...AAD
SHORT TERM...AKL
LONG TERM...AKL
AVIATION...AAD/AKL
MARINE...AAD/AKLHazardous weather outlook, Oct 17, 4:01 PM EDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 401 PM EDT Mon Oct 17 2022 NJZ001-007-PAZ054-055-182015- Sussex-Warren-Carbon-Monroe- 401 PM EDT Mon Oct 17 2022 This Hazardous Weather Outlook is for northern New Jersey and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001>003-MDZ012-015-019-020-NJZ008>010-012-013-015>023-027- PAZ060>062-070-071-101>106-182015- New Castle-Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline- Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-Salem- Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic- Cape May-Southeastern Burlington-Berks-Lehigh-Northampton-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 401 PM EDT Mon Oct 17 2022 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated thunderstorms along a line of showers will track eastward across the area this evening. Some pea-sized hail, downpours and brief wind gusts of 30 to 40 mph or so are possible with the strongest cells. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Frost or a freeze should occur Tuesday night, Wednesday night and even Thursday night for much of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-182015- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 401 PM EDT Mon Oct 17 2022 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-182015- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 401 PM EDT Mon Oct 17 2022 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 17, 3:16 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
316 PM EDT Mon Oct 17 2022
NJZ001-007-008-172000-
Morris NJ-Sussex NJ-Warren NJ-
316 PM EDT Mon Oct 17 2022
...A strong thunderstorm will impact portions of northern Morris,
central Sussex and northeastern Warren Counties through 400 PM EDT...
At 316 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hope, or 14 miles southwest of Newton, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newton, Dover, Hopatcong, Kinnelon, Hackettstown, Butler, Wharton,
Blairstown, Mount Arlington, Franklin, Stanhope, Riverdale, Hamburg,
Netcong, Oxford, Ogdensburg, Sussex, Hope, Branchville and Andover.
This includes the following highways...
Interstate 80 in New Jersey between mile markers 6 and 36.
Interstate 287 in New Jersey between mile markers 52 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4125 7446 4118 7439 4110 7449 4104 7450
4105 7445 4102 7443 4103 7442 4102 7440
4100 7430 4098 7430 4078 7494 4092 7508
4128 7453
TIME...MOT...LOC 1916Z 234DEG 33KT 4090 7493
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
POSpecial weather statement, Oct 17, 4:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
426 PM EDT Mon Oct 17 2022
DEZ001-PAZ070-071-101>104-172115-
New Castle DE-Eastern Montgomery PA-Western Montgomery PA-
Delaware PA-Western Chester PA-Eastern Chester PA-Philadelphia PA-
426 PM EDT Mon Oct 17 2022
...A few strong thunderstorms will impact portions of northwestern
New Castle, Montgomery, Chester, northern Philadelphia and central
Delaware Counties through 515 PM EDT...
At 426 PM EDT, Doppler radar was tracking a few thunderstorms near
Marshallton, or 7 miles west of West Chester, moving northeast at 45
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Philadelphia, West Chester, Norristown, Phoenixville, Lansdale, West
Norriton, East Norriton, Coatesville, Westtown, Downingtown,
Conshohocken, Hatboro, Souderton, Ambler, Kennett Square,
Collegeville, Oxford, Royersford, Jenkintown and Narberth.
This includes the following highways...
Pennsylvania Turnpike between mile markers 310 and 345.
Northeast Extension between mile markers 21 and 34.
Interstate 76 in Pennsylvania between mile markers 327 and 340.
Interstate 476 in Pennsylvania between mile markers 4 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3975 7572 3974 7604 3994 7590 4033 7535
4010 7498
TIME...MOT...LOC 2026Z 234DEG 38KT 3993 7574
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
POThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 3:16 PM EDT | Special Weather Statement | PHI | Sussex, Warren | 44 min |
| Oct 17, 3:54 PM EDT | Small Craft Advisory | PHI | 12 hr | |
| Oct 17, 5:41 PM EDT | Special Weather Statement | PHI | Salem | 34 min |
| Oct 17, 5:50 PM EDT | Special Marine Warning | PHI | 25 min | |
| Oct 17, 6:20 PM EDT | Special Weather Statement | PHI | Camden, Gloucester, Salem | 40 min |
| Oct 17, 7:05 PM EDT | Special Weather Statement | PHI | Burlington, Camden | 25 min |
| Oct 17, 5:13 PM EDT | Special Weather Statement | PHI | Delaware, Philadelphia | 32 min |
| Oct 17, 5:54 PM EDT | Special Weather Statement | PHI | Philadelphia | 51 min |
| Oct 17, 6:26 PM EDT | Special Weather Statement | PHI | Kent | 49 min |
| Oct 17, 5:12 PM EDT | Special Weather Statement | PHI | Kent | 33 min |
Nearby
Special Weather Statements in Pennsylvania, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.